The National Authority for the Campaign Against Alcohol and Drug Abuse (NACADA) Friday revealed narcotics on sale in Coast are exhibiting symptoms of drowsiness and confusion and displaying ‘zombie-like’ stances.
NACADA acting CEO Prof John Muteti, said that 20 samples of the unknown substance, in various forms, were collected across three coastal counties and subjected to forensics analysis.
The tests revealed that the narcotic substances were not Fentanyl but rather heroin combined with a number of prescription drugs and animal tranquilizers.
“The zombie-like symptoms among drug users can be attributed to either one or a combination of the following factors; high dosage of heroin and a combination of heroin with high dosage of prescription drugs especially Diazepam and Amitriptyline,” said Muteti.
“The symptoms are also attributed to a combination of methadone with heroin, high dosage of prescription drugs and other substances and mono use or combination of heroin and Xylazine, which is a veterinary animal tranquilizer.”
He said the detection of Xylazine in the samples collected raises concerns of a potential public health crisis in the treatment of the drug’s overdose cases, as the life-saving drug Naloxone does not effectively counteract its overdose effects.
“The scientific evidence from our mission evidently shows that with the emerging evidence of non-medical use of veterinary drugs, there is urgent need to institute measures to regulate and control the diversion of such drugs into the illegal market,” he said.
“This includes a strong consideration for scheduling of Xylazine and other veterinary drugs prone to abuse to avert such instances.”
The use of the narcotics has been on the rise amid calls to address the mess.Email your news TIPS to Editor@kahawatungu.com or WhatsApp +254707482874